Utah, 2019High Wind in Utah, September 29, 2019
September 29, 2019 · NWS GJT · 1 event in 1 county or zone
A mid-level closed low deepened over the Pacific Northwest which resulted in a tightened southwesterly gradient across eastern Utah and breezy winds at the surface.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid-level closed low deepened over the Pacific Northwest which resulted in a tightened southwesterly gradient across eastern Utah and breezy winds at the surface.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 29, 10:44 AM MST, 1 hour 9 minutes earlier.
Area forecast discussion, Sep 29, 10:44 AM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1144 AM MDT Sun Sep 29 2019
.UPDATE...
Issued at 1144 AM MDT Sun Sep 29 2019
Added remainder of NE Utah in to wind advisory with showers and
embedded storms helping to push winds down to the ground. This
will continue to be the case as farther into NW Colorado through
the day as the convective activity spreads eastward. Did have a 65
mph gust at Rifle...anomalous or sign of possible gusts through
the afternoon? Will be watching stronger cells for this impact and
consider best action on short or long term warning product.
Strongest gust likely to lay down after sunset but breezy
conditions likely to persist through the night in exposed areas.
&&
.SHORT TERM...(Today through Monday)
Issued at 408 AM MDT Sun Sep 29 2019
A deep mid-level trough remained over the West early this morning
with the center of the closed circulation at its core over the
eastern WA/OR state line. Latest analyses showed a strong vort-max
moving through the base of the trough. Meanwhile, at the surface
a stationary boundary extended from a low centered over east-
central Wyoming southwestward along a line from KRKS to southern
Nevada. The strong gradient between the low to the west and high
pressure over the eastern U.S. continued to generate breezy winds
across the forecast area overnight. Virga and shower enhanced
gusts to just under 50 MPH have been recorded at KEEO and KRIL
during the early morning hours. As of 09Z, a small area of showers
persisted in the vicinity of KASE and KEGE.
Winds will be the lead story across the region again today as the
vort-max mentioned in the previous paragraph swings northeastward
across eastern Utah and northwest Colorado as an energetic
shortwave trough from late morning through the afternoon. This
feature combined with daytime warming will cause mid-level winds
of 40 to 45 knots to mix to the surface resulting in wind gusts as
high as 55 MPH. Meanwhile, mid-level lift provided by the
transient shortwave and jet level divergence associated with the
125 knot jet is expected to generate scattered showers and a few
thunderstorms across much of the area throughout the day, though
models seemed to favor the northeast Utah and far northwest
Colorado. Suspect much of this activity will be light showers
mainly, but have concerns that evaporative cooling could drive
winds into the High Wind Warning criteria for some areas.
Confidence not there to upgrade early this morning, but urge the
day shift to keep a close watch for this behavior.
Winds will decrease with the passage of the shortwave trough
combined with surface cooling which will lead to decoupling of the
surface flow from the upper level winds. In the wake of the
shortwave, the stationary front poised just northwest of the
forecast area surges southeastward across northeast Utah and
northwest Colorado during the night. ECMWF and GFS indicated
convergence along the front combined with orographic lift should
sustain some shower activity over central and northern Colorado
overnight. By Monday afternoon, however, drier air infiltrates the
region from the southwest and precipitation becomes unlikely past
midday. Breeziness will continue over the forecast area Monday
afternoon, however flow aloft is expected to be significantly
weaker and additional wind highlights shouldn't be needed.
Cooler air will move across east-central and northeast Utah and
far northwest Colorado today while to the southeast temperatures
are expected to close to those experienced on Saturday. The push
of cooler air tonight will be reflected in overnight lows and will
be felt in all but the most southeastern reaches of the forecast
area on Monday.
.LONG TERM...(Monday night through Saturday)
Issued at 408 AM MDT Sun Sep 29 2019
The forecast area remains under the jet through Wednesday morning
when the stalled trough then gets nudged east by another system
approaching the west coast. As the current trough moves out of the
region Wednesday, even drier air moves into the region. However,
guidance suggests that the strongest winds will remain east of the
area.
On Thursday, models begin to diverge with regard to how fast the
next trough will progress across the northwest CONUS and Great
Basin before reaching eastern Utah and western Colorado. The GFS
leads the charge bringing the trough axis across the forecast area
Friday morning. In contrast, the ECMWF slows the passage of this
system to Saturday morning with the GFS lagging until Saturday
night. Although the trough passage appears to be fairly dry,
these discrepancies will still dictate when and how much
precipitation this next system provides.
Daytime temperatures will remain near normal through the long term
with a slight dip on Wednesday post cold front as the first trough
moves out of the region.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1144 AM MDT Sun Sep 29 2019
Strong gradient and convectively driven winds expected to bring
impacts to aviation through at least sunset and possibly through
the late evening hours. Gusts of 35 to 45 will be common over much
of the area with 45 to 55+ mph possible near stronger showers and
many exposed areas or favored gaps in the terrain. As winds
decouple with cooling this evening...llws will be present as
strong southwest winds remain aloft. Expect turbulence over ridges
and mountain wave turbulence to persist over the next 24 hours.
&&
.FIRE WEATHER...
Issued at 408 AM MDT Sun Sep 29 2019
An approaching low pressure system will continue to bring strong
gusty southwest winds to the region today. Portions of southeast
Utah may experience brief critical relative humidity levels late
this afternoon into early evening. Winds may be enhanced by
isolated to scattered showers or virga at times. Drier air moving
into area on Monday combined with breezy southwest winds and dry
fuels may lead to critical fire weather conditions for portions of
eastern Utah Monday afternoon/evening. Therefore, a Fire Weather
Watch remains in effect for Utah fire weather zones 487, 490, and
491.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 9 PM MDT this evening for COZ001>003-006>009-
011-017-020.
UT...Fire Weather Watch from Monday afternoon through Monday evening
for UTZ487-490-491.
Wind Advisory until 9 PM MDT this evening for UTZ022>025-027>029.
&&
UPDATE...TGJT
SHORT TERM...NL
LONG TERM...SS/NL
AVIATION...TGJT
FIRE WEATHER...TGJTHazardous weather outlook, Sep 29, 3:31 AM MST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
431 AM MDT Sun Sep 29 2019
COZ001>014-017>023-UTZ022>025-027>029-301045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
431 AM MDT Sun Sep 29 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Strong southwest winds will buffet the area again this afternoon
and evening. Sustained winds from 20 to 35 MPH with gusts as high
as 45 to 55 MPH are expected across much of southeast and east-
central Utah and western Colorado. In addition, isolated to
scattered thunderstorms are expected, mainly over the higher
terrain of northeast Utah.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is the potential for critical fire weather conditions over
southeast and east-central Utah on Monday due to gusty southwest
winds, low relative humidity and dry fuels. This potential may
persist into Tuesday, possibly impacting western Colorado.
Relatively quiet weather is expected Wednesday and Thursday
before the next system brings a chance for thunderstorms on
Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.
In the hours before
Local storm report, Sep 29, 11:26 AM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1226 PM MDT SUN SEP 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 AM NON-TSTM WND GST 1 E VERNAL 40.45N 109.52W
09/29/2019 M52 MPH UINTAH UT ASOS
ASOS STATION KVEL VERNAL RGNL AIRPORT.
&&
SSLocal storm report, Sep 29, 11:27 AM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1227 PM MDT SUN SEP 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM NON-TSTM WND GST 15 NW ESCALANTE FORKS 38.75N 108.58W
09/29/2019 M50 MPH MESA CO MESONET
MESONET STATION JCRC2 JACKS CANYON, GRAND
JCT 21S.
&&
SSLocal storm report, Sep 29, 11:28 AM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1228 PM MDT SUN SEP 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM NON-TSTM WND GST 1 NE RANGELY 40.10N 108.77W
09/29/2019 M49 MPH RIO BLANCO CO AWOS
AWOS STATION K4V0 RANGELY 2E.
&&
SSLocal storm report, Sep 29, 11:29 AM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1229 PM MDT SUN SEP 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 AM NON-TSTM WND GST 17 NW MOAB 38.77N 109.75W
09/29/2019 M48 MPH GRAND UT ASOS
ASOS STATION KCNY CANYONLANDS FIELD AIRPORT.
&&
SSLocal storm report, Sep 29, 11:30 AM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1230 PM MDT SUN SEP 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM NON-TSTM WND GST 7 ENE TOPONAS 40.10N 106.68W
09/29/2019 M48 MPH ROUTT CO MESONET
MESONET STATION PCPC2 PORCUPINE CRK, TOPONAS
6ENE.
&&
SSLocal storm report, Sep 29, 11:31 AM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1231 PM MDT SUN SEP 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 AM NON-TSTM WND GST 3 ESE HAYDEN 40.47N 107.22W
09/29/2019 M46 MPH ROUTT CO AWOS
AWOS STATION KHDN YAMPA VALLEY AIRPORT.
&&
SSHigh Wind, Canyonlands / Natural Bridges
- When
- September 29, 11:53 AM MST to 12:03 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
A peak wind gust of 58 mph was measured by the automated weather station at the Canyonlands Field Airport in Moab.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Washington, September 29 to 30, 20191 death · 2 injured · 1 event
- Tornado and Hail in Illinois, September 29, 2019$310,000 · EF0 · 15 events
- Damaging Winds in Ohio, September 29, 2019$52,000 · 50 kt wind · 9 events
- Flash Flooding and Lightning Strike in Puerto Rico, September 29, 2019$48,000 · 3 events
- Hail in South Dakota, September 29, 20191.5 in hail · 6 events
- Damaging Winds and High Wind in Texas, September 29 to 30, 201961 kt wind · 6 events
- Damaging Winds in Virginia, September 29, 2019$2,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Texas, September 29, 20191 in hail · 3 events
- Hail in South Dakota, September 29, 20191 in hail · 3 events
- High Wind in Wyoming, September 29, 201960 kt wind · 2 events
- Damaging Wind and High Wind in Wyoming, September 29, 201956 kt wind · 2 events
- Hail in South Dakota, September 29, 20191.25 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852001.